Glucose toxicity and hypoglycemia
Glucose toxicity occurs when insulin secretion is reduced by prolonged hyperglycemia. Prolonged hyperglycemia and diabetes mellitus can occur following prolonged and high-dose therapeutic use of glucocorticosteroids or exogenous progestogens. Progestogens have an antagonist effect on insulin, as they can lead to growth hormone excess and also have an affinity for glucocorticosteroid receptors.
Hypoglycemia in feline diabetes
Hypoglycemia occurs when the blood glucose level drops to 60 mg/dL or less. Hypoglycemia may be triggered by:
- Insulin dose too high
- Overlapping insulin dosage
- Loss of appetite
- Excessive exercise
This serious and potentially fatal condition can occur at any stage, even after stabilization has been achieved. In some instances no particular trigger is identified.
Clinical signs of feline hypoglycemia
The clinical signs of hypoglycemia that cat owners should be able to recognize are (in order of severity):
- Convulsions and seizures
It’s important to alert your cat-owning clients that early signs of hypoglycemia may be subtle. Also, some cats will simply become very quiet and inappetent. Coach your clients with diabetic cats to watch for abnormal behaviors associated with hypoglycemia.
Treatment of hypoglycemia
Instructions for cat owners
Alert your cat owners that hypoglycemia can be fatal to their pet and make sure they keep a glucose source, such as corn syrup, on hand. Instruct your cat owners to rub corn syrup into the cat’s gums and call your veterinary hospital immediately if they suspect hypoglycemia. Remind clients never to force liquids or food on an animal that is unable to swallow.
Emergency Treatment of Hypoglycemia
- Immediate oral administration of glucose solution or corn syrup (1 g per kg body weight). Animals that are collapsed should not have large volumes of fluid forced into their mouths as this may result in aspiration pneumonia: here it is preferable to rub a small amount of the glucose solution or corn syrup onto the animal’s gums or under its tongue.
- Intravenous dextrose solution (5%–10%) can be administered to effect in severe cases or if oral therapy has been ineffective (add 120–300 mL of 50% dextrose solution to 1 L bag of fluids).
Following the successful emergency administration of oral glucose, offer small amounts of food at intervals of 1 to 2 hours until the effects of the insulin overdose have been counteracted.
If the insulin dose is too high, reduce it by at least 10%. It may be necessary to construct a glucose curve to appropriately adjust the insulin dose.